Hail, Lawrence
- When
- May 3, 1:48 PM MST
- Where
- Lawrence County, Deadwood
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 44.380, -103.730
A severe thunderstorm developed over the northern Black Hills, bringing large hail to the Deadwood and Sturgis areas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm developed over the northern Black Hills, bringing large hail to the Deadwood and Sturgis areas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 3, 1:15 PM MST, 33 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
215 PM MDT Sun May 3 2020
.DISCUSSION...(This Evening Through Sunday)
Issued at 205 PM MDT Sun May 3 2020
Current surface map places low over south central Montana, with
trof/dry line extending into northeast Montana. Backdoor cold
front also located across northwest-central South Dakota. Narrow
axis of instability with MLCAPE around 1000 j/kg located between
trof and backdoor front. Thunderstorm activity so far has been
located over Montana...closer to better forcing ahead of upper
trof. High clouds slowed temperature climb around the Black Hills,
keeping weak cap in place. Starting to see some vigorous updrafts
over the northern Black Hills with break in cirrus. Latest CAMs
continue to show discrete thunderstorm development through early
evening in instability axis as weak mid level impulse crosses the
Black Hills. Sufficient shear for a few supercells. Secondary
shortwave moves into the area tonight, with latest NAM/GFS
developing small low-mid closed low east of the Black Hills Monday
morning. Intensity of thunderstorms expected to diminish this
evening while coverage of showers/thunderstorms will increase
overnight. With closed low development, widespread precipitation
will continue through Monday morning east of the Black Hills.
Northwest winds will increase Monday morning, with the strongest
winds on the plains just east of the Black Hills.
Upper flow becomes northwesterly on Tuesday. Shortwave tracks
across eastern Montana/North Dakota with a few showers across
northwest South Dakota. GFS is stronger and a bit further south
with this shortwave...which may result in showers reaching as far
south as the Black Hills. Northwest flow continues through the
week, with the forecast area western edge of colder airmass.
GFS/ECMWF in good agreement with strong shortwave crossing the
area Thursday...with the ECMWF a bit faster with arrival.
Temperatures marginally cold enough that a rain/snow mix is
possible in the higher elevations of the Black Hills Thursday
night.
&&
.AVIATION...(For the 18Z TAFS Through 18Z Monday)
Issued At 1129 AM MDT Sun May 3 2020
SCT SHRA/TSRA will develop this aftn across nern WY/wrn SD,
potentially bringing localized MVFR cigs/vsbys and gusty, erratic
winds. Some of the stronger storms could also produce hail. More
widespread SHRA with embedded TSRA will develop/arrive late
evening into the overnight, bringing a broader area of MVFR/IFR
cigs. Winds will become NWly and increase late tonight into
tomorrow.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Wind Advisory from 9 AM to 6 PM MDT Monday for SDZ026-030-031-
072-073.
WY...None.
&&
DISCUSSION...7
AVIATION...SherburnHazardous Weather Outlook National Weather Service Rapid City SD 405 AM MDT Sun May 3 2020 SDZ001-012-024>031-041-042-072>074-WYZ054>058-071-041300- Harding-Butte-Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Fall River-Oglala Lakota- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston-Northeastern Crook- 405 AM MDT Sun May 3 2020 This Hazardous Weather Outlook is for portions of northwestern South Dakota...southwestern South Dakota...the Black Hills of South Dakota...northeast Wyoming...and the Black Hills of Wyoming. .DAY ONE...Today and Tonight Scattered showers and thunderstorms are expected this afternoon and tonight. A few storms may be strong, with gusty winds and hail. .DAYS TWO THROUGH SEVEN...Monday through Saturday There is a slight chance of showers and thunderstorms Wednesday night. Severe weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ002-013-014-032-043-044-046-047-049-041300- Perkins-Northern Meade Co Plains-Ziebach-Haakon-Jackson-Bennett- Mellette-Todd-Tripp- 405 AM MDT Sun May 3 2020 /505 AM CDT Sun May 3 2020/ This Hazardous Weather Outlook is for portions of western South Dakota. .DAY ONE...Today and Tonight Scattered showers and thunderstorms are expected this afternoon and tonight. A few storms may be strong, with gusty winds and hail. .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
Special Weather Statement National Weather Service Rapid City SD 208 PM MDT Sun May 3 2020 SDZ024-025-032045- Northern Black Hills SD-Northern Foot Hills SD- 208 PM MDT Sun May 3 2020 ...STRONG THUNDERSTORM OVER NORTHWESTERN LAWRENCE COUNTY... At 207 PM MDT, Doppler radar was tracking a strong thunderstorm over Crow Peak, or 5 miles southwest of Spearfish, moving east at 25 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Spearfish, Lead, Central City, Crow Peak, Bridal Veil Falls and Spearfish Canyon. This includes Interstate 90 in South Dakota between Mile Markers 5 and 18. LAT...LON 4441 10405 4453 10401 4460 10373 4431 10375 TIME...MOT...LOC 2007Z 260DEG 23KT 4446 10395 Sherburn
Special Weather Statement National Weather Service Rapid City SD 233 PM MDT Sun May 3 2020 SDZ024-025-032100- Northern Black Hills SD-Northern Foot Hills SD- 233 PM MDT Sun May 3 2020 ...STRONG THUNDERSTORM OVER CENTRAL LAWRENCE COUNTY... At 233 PM MDT, Doppler radar was tracking a strong thunderstorm 4 miles north of Deadwood, or 5 miles north of Lead, moving east at 20 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Southeastern Spearfish, Deadwood, Whitewood and Apple Springs. This includes Interstate 90 in South Dakota between Mile Markers 15 and 27. LAT...LON 4440 10381 4449 10381 4453 10360 4434 10357 TIME...MOT...LOC 2033Z 253DEG 17KT 4444 10375 Sherburn
The Rapid City radar (KUDX), 77 km away, was scanning. The volume nearest the first event began at 20:48 UTC.
5 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2020Every state in 2020This day in weather historyWarnings in South Dakota, May 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 882965, 882966, 882964, 882967, 882968.